Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Denver/Boulder, CO

May 15, 2020Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 15, 2020, 7:13 PM MDT for Elbert County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2020, 7:13 PM MDT (01:13 UTC)
Expired
May 15, 2020, 8:00 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Elbert County, CO

The radar

The Pueblo radar (KPUX), 62 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2005 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS55 KBOU 160113
SVRBOU
COC039-160200-
/O.NEW.KBOU.SV.W.0022.200516T0113Z-200516T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
713 PM MDT Fri May 15 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Elbert County in east central Colorado...

* Until 800 PM MDT.

* At 712 PM MDT, a severe thunderstorm was located 8 miles south of
  Simla, or 26 miles southwest of Limon, moving east at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected. Hail may accumulate on 
           roadways causing hazardous travel.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Elbert County between Kutch and Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3894 10406 3911 10405 3911 10386 3890 10390
TIME...MOT...LOC 0112Z 278DEG 7KT 3902 10406 

HAIL...1.00IN
WIND...<50MPH
 
$$

GIMMESTAD
2 follow-up statements
301 
WWUS55 KBOU 160141
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
741 PM MDT Fri May 15 2020

COC039-160200-
/O.CON.KBOU.SV.W.0022.000000T0000Z-200516T0200Z/
Elbert CO-
741 PM MDT Fri May 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN ELBERT COUNTY...

At 740 PM MDT, a severe thunderstorm was located 7 miles northwest of
Kutch, or 23 miles southwest of Limon, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected. Hail may accumulate on 
         roadways causing hazardous travel.

This severe thunderstorm will remain over mainly rural areas of
southeastern Elbert County between Kutch and Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to 
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3895 10401 3910 10399 3908 10387 3890 10390
TIME...MOT...LOC 0140Z 290DEG 10KT 3899 10397 

HAIL...1.00IN
WIND...<50MPH
 
$$

GIMMESTAD
383 
WWUS55 KBOU 160202
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
802 PM MDT Fri May 15 2020

COC039-160211-
/O.EXP.KBOU.SV.W.0022.000000T0000Z-200516T0200Z/
Elbert CO-
802 PM MDT Fri May 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A new Severe Thunderstorm Warning is in effect for areas around 
Kutch and Punkin Center until 845 PM.

LAT...LON 3895 10401 3910 10399 3908 10387 3890 10390
TIME...MOT...LOC 0201Z 278DEG 7KT 3898 10392 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:37 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 15, 2:37 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
237 PM MDT Fri May 15 2020

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM MDT Fri May 15 2020

Best instability has developed in areas that have seen more sun
through the afternoon - the Palmer Divide and eastern plains.
Mixed layer CAPE is near 800 J/kg and surface based CAPE near 1200
J/kg with temps of 72/45. There are even higher dewpoints in the
lower 50s over the northeast corner of the state, but surface
convergence is weak there and airmass has not mixed fully there.
It may take more showers/storms moving in from the west to
generate deeper and possibly severe convection there. Overall,
there's only an isolated severe storm threat at this point.
Meanwhile, most of the I-25 Corridor remains on the cooler side
due to thicker cloud cover, so it will be hard to generate much
strong convection here. That said, we'll still see rather high
coverage of showers and storms through the evening with the
passage of the short wave. Storms will likely become better
organized on the eastern plains as they encounter better moisture
and instability.

Later tonight, we'll see drier air aloft move in from the west
behind the short wave and ensuing subsidence. A weak low level surge
with the passage of the short wave later this evening may bring
shallow upslope and patchy stratus/fog to the plains.

On Saturday, we'll see mainly dry conditions with a drier and more
subsident airmass in place. Temperatures will be near normal and
we should see more sunshine than today. A few late day
showers/storms still possible in/near the southern foothills where
cap is weakest.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM MDT Fri May 15 2020

An upper level ridge will build over the area Sat night into Sun, as
a lee trough, begins to develop along the front range.  There is
still just enough moisture to keep in a slight chc of aftn storms
over the central mtns and srn foothills. Elsewhere it will be dry
with warmer temperatures.

On Mon, the upper level ridge will intensify with dry conditions and
even warmer temperatures.  There is decent MLCAPE, over the far ern
plains, but it looks like the airmass will be capped. Highs across
nern CO will be in the 85 to 90 degree range.

For Tue, an upper level low will intensify over California as an
upper level ridge shifts a bit further east.  Models show some
subtropical moisture, from Mexico, may get entrained into southerly
mid level flow.  This moisture, combined with decent lapse rates,
may lead to some high based storms mainly over the higher terrain.
Meanwhile, it will remain very warm, with highs well above normal
across nern CO.

On Wed, the upper level low over California, will begin lifting
northeast with increasing south to southwest flow aloft.  There
still could be some subtropical moisture, embedded in the flow, to
keep in a slight chc of high based storms over the higher terrain.
Across nern CO it looks dry with another day of well above normal
highs.

By Thu, the upper level low will move into the nrn Rockies with
mainly dry west to southwest flow aloft.  Meanwhile a pacific type
front will move across the area.  This front may drop highs back
into 75 to 80 degree range over nern CO.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 238 PM MDT Fri May 15 2020

Scattered showers and thunderstorms will continue to move across
the area through 01Z, and then should move out of the area toward
03Z. A couple of the storms are still capable of producing small
hail, brief heavy rain and visibility reduction, and wind gusts to
around 25-30 knots. The stronger storms should stay well east of
the TAF sites. Overall, VFR conditions will then persist through
Saturday, but a chance we could see areas of MVFR ceilings and
patchy fog due to a weak frontal passage this evening and upslope
component behind it for a few hours til about 12Z.

&&

.FIRE WEATHER...
Issued at 238 PM MDT Fri May 15 2020

Fire Danger will be elevated from Monday through Wednesday due to
dry conditions and well above normal temperatures.  There could be
some increase in high based storms, on Tuesday, over the higher
terrain with dry lightning activity. On Wednesday storm activity
looks less but winds may increase.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...RPK
AVIATION...Barjenbruch
FIRE WEATHER...RPK
Hazardous weather outlook, May 15, 10:54 AM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MDT Fri May 15 2020

COZ030>051-161700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MDT Fri May 15 2020

...STRONG TO SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS THE
PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to widespread showers and thunderstorms will develop
this afternoon and evening. Some of the storms will be strong to
severe with large hail up to 1 inch in diameter. A brief, weak
tornado is possible mainly along a developing convergence zone
just east and south of metro Denver.

Most storms today will produce a period of heavy rain, smaller
hail, and wind gusts around 40 mph. The storms will have a
tendency to produce heavier rain as they organize and become more
widespread across the eastern plains. A few spots could see 1 to
1.5 inches of rainfall.

Storms will end from west to east through the course of the
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated showers and storms will be possible Saturday, especially
over the foothills and Palmer Divide regions. Elsewhere, conditions
will be mainly dry.

A much warmer and drier pattern will develop Sunday through
Tuesday. Highs will reach the upper 80s to lower 90s across the
urban corridor and plains. Critical fire danger may develop on
Monday and Tuesday over areas south of I-70 with rising
temperatures, gusty winds and lowering humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

In the hours before

Special weather statement, May 15, 1:37 PM MDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Denver CO
137 PM MDT Fri May 15 2020

COZ040-041-152015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
137 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT AND SOUTHWESTERN ARAPAHOE COUNTIES UNTIL 215 PM
MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Parker, or 15 miles southeast of Denver, moving east at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Southern Aurora, southeastern Centennial, Parker and Arapahoe Park.

LAT...LON 3949 10475 3962 10480 3966 10451 3965 10450
      3966 10449 3963 10449 3961 10450 3959 10449
      3959 10450 3941 10451
TIME...MOT...LOC 1936Z 274DEG 10KT 3956 10476

GIMMESTAD
Special weather statement, May 15, 5:44 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
544 PM MDT Fri May 15 2020

COZ049-160030-
Washington County CO-
544 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 630 PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Elba, or 21 miles south of Akron, moving east at 25
mph.

Nickel size hail and brief heavy rain will be possible with this
storm as it moves across southeastern Washington county north of
highway 36.

Locations impacted include...
Elba.

LAT...LON 3977 10321 3995 10322 4000 10280 3988 10280
      3972 10281
TIME...MOT...LOC 2344Z 267DEG 20KT 3986 10315

GIMMESTAD
Special weather statement, May 15, 5:50 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Denver CO
550 PM MDT Fri May 15 2020

COZ039-040-043-160030-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
550 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...NORTHEASTERN
BROOMFIELD AND EAST CENTRAL BOULDER COUNTIES UNTIL 630 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Boulder, or 30 miles northwest of Denver, moving east
at 20 mph.

Penny size hail and brief heavy rain will be possible with this
storm.

Locations impacted include...
Northeastern Thornton, Boulder, Longmont, northeastern Broomfield,
Lafayette, Louisville, Erie, Firestone, Frederick, Dacono, Niwot and
Todd Creek.

LAT...LON 3996 10489 4000 10529 4007 10530 4007 10529
      4010 10529 4012 10530 4011 10531 4014 10531
      4014 10529 4016 10529 4018 10489
TIME...MOT...LOC 2350Z 269DEG 16KT 4009 10528

GIMMESTAD
Special weather statement, May 15, 6:44 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Denver CO
644 PM MDT Fri May 15 2020

COZ043-160130-
Central and South Weld County CO-
644 PM MDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
730 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Lupton, or 22 miles south of Greeley, moving east at 30 mph.

Penny size hail, heavy rain, and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Fort Lupton, Lochbuie, Hudson, Keenesburg, Prospect Valley and
Roggen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4000 10426 4000 10456 4003 10480 4017 10482
      4019 10423
TIME...MOT...LOC 0044Z 275DEG 25KT 4010 10477

GIMMESTAD
Local storm report, May 15, 6:54 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
654 PM MDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 SW FORT LUPTON        40.07N 104.81W
05/15/2020  U1.00 INCH       WELD               CO   PUBLIC

0626 PM     HAIL             2 N ERIE                40.06N 105.04W
05/15/2020  M0.75 INCH       WELD               CO   TRAINED SPOTTER

0625 PM     HAIL             1 E FREDERICK           40.11N 104.93W
05/15/2020  U0.75 INCH       WELD               CO   PUBLIC

0535 PM     HAIL             6 S ELBA                39.86N 103.22W
05/15/2020  U0.75 INCH       WASHINGTON         CO   PUBLIC

&&

TLH
Local storm report, May 15, 6:54 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
654 PM MDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 SW FORT LUPTON        40.07N 104.81W
05/15/2020  M1.00 INCH       WELD               CO   PUBLIC

0626 PM     HAIL             2 N ERIE                40.06N 105.04W
05/15/2020  M0.75 INCH       WELD               CO   TRAINED SPOTTER

0625 PM     HAIL             1 E FREDERICK           40.11N 104.93W
05/15/2020  E0.75 INCH       WELD               CO   PUBLIC

0535 PM     HAIL             6 S ELBA                39.86N 103.22W
05/15/2020  E0.75 INCH       WASHINGTON         CO   PUBLIC

&&

TLH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:12 PM MDTSevere Thunderstorm WarningBOUBoulder, Weld33 min
May 15, 6:44 PM MDTSpecial Weather StatementBOUAdams46 min
May 15, 7:25 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld38 min
May 15, 8:01 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln44 min
May 15, 8:46 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln44 min
May 16, 3:00 PM MDTFire Weather WatchBOUPark38 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.